icon star paper   Articles  
Back grey_arrow_rt.gif
Female sex but not ethnicity is a strong predictor of non-nucleoside reverse transcriptase inhibitor-induced rash
  Charles Mazhudea; Sarah Jonesa; Shahed Muradb; Chris Taylora; Philippa Easterbrookb
AIDS 2002;16:1566-1568
Cutaneous drug reactions (skin rashes) are a major adverse effect limiting the use of the non-nucleoside reverse transcriptase inhibitors (NNRTI) nevirapine and efavirenz, and have been reported in 17-18% of nevirapine and efavirenz licensing studies.
Factors associated with the development of NNRTI-induced rash have not been well described, and few studies have examined the impact of sexr or ethnicity on the incidence of rash. Our HIV clinic in south London comprises a large and ethnically diverse population. The aim of our study was to establish whether sex or ethnicity were independent predictors for the development of an NNRTI-induced rash.
We conducted a retrospective review (look back) of case records of all patients initiating either nevirapine over a 3 year period (January 1997-January 2000), or efavirenz over a 6 month period (June 1999-January 2000). The main outcome measures were the occurrence of rash within 3 months of initiating an NNRTI, and whether or not therapy was discontinued. The diagnosis of an NNRTI-induced rash was made on the basis of the assessment of the attending physician, and was categorized into mild, moderate and severe, based on a modified ACTG 241 protocol [5].
A total of 337 patients were identified who had received either nevirapine (n = 285) or efavirenz (n = 52); 103 (30.6%) were women, 160 (47.5%) were of black ethnicity, and the median age at the initiation of NNRTI was 34 years. The median CD4 cell count and log viral load at NNRTI initiation was 215 and 4.39 log (about 30,000), respectively. Twenty-three patients (6.8%) had a history of a previous drug allergy, and 19 (5.6%) had a history of atopy. All patients took these drugs as part of a combination with two other antiretroviral drugs. All 285 patients on the nevaripine dose escalated, starting with 200 mg and increasing to 400 mg after 2 weeks.
Nineteen (6.7%) out of 285 patients on nevirapine and three (5.8%) out of 52 patients on efavirenz developed a rash. The majority occurred within 6 weeks of initiating nevirapine, with a median time of 16 days (range 2-39 days). All three efavirenz-related rashes occurred within 2 weeks of drug initiation. Therapy was discontinued in 13 cases (68%) developing a rash on nevirapine and in one of the three patients with an efavirenz-related rash. On stopping nevirapine, nine patients switched to efavirenz and none had a recurrence of the rash. Of the 22 who developed a rash, six were taking cotrimoxazole, but the timing of the rash made cotrimoxazole an unlikely cause.
Female sex was significantly associated with the occurrence of a rash, with an incidence of 14.6% among women compared with 3% for men [odds ratio (OR) 5.53]. A documented history of previous allergy was also associated with the development of a rash, but the numbers were too small to draw any firm conclusions. Black patients were twice as likely to develop a rash when compared with white patients, with an incidence of 8.8 and 4.7%, respectively, although this was not significantly different (OR 1.93). After adjustment for sex, black ethnicity was no longer associated with the development of a rash (OR 0.49; P =0.266). In contrast, after adjustment for ethnic group, female sex remained a strong predictor of NNRTI-induced rash, with almost a nine-fold increased risk of rash (OR 8.66; P = 0.001) and even after an additional adjustment for a history of allergy (OR 9.00; P = 0.001). No other variable was significantly associated with the development of a rash.
Although cross-reactivity between NNRTI is well described for delavirdine and nevirapine, none of the nine patients who reactacted to nevirapine and switched to efavirenz had a recurrence of rash. However, cross-reactivity between nevirapine and efavirenz is much less likely given their distinct chemical structures: nevaripine is a member of the dipyridodiazepinone class whereas efavirenz is a trifluoroderivate.
However, black ethnicity was not a risk factor for the development of rash after taking sex into account. Female sex was a strong independent risk factor for developing an NNRTI rash, and confirmed the findings from two other studies. Factors that predispose women to this are unclear and warrant further exploration. There is need to explore further the role of steroid hormones, oral contraceptives, menstruation and pregnancy, as well as the potential role of sex-related differences in the cytochrome p450 system given that both nevirapine and efavirenz are metabolized via this route. Plasma levels of nevirapine do not appear to correlate with the incidence of rash, and therefore the lower body mass index of women is unlikely to be an explanation. The higher risk of rash should be a consideration for all women initiating nevirapine therapy, and may have implications for the widespread use of nevirapine in mother-to-child vertical transmission.
  icon paper stack View Older Articles   Back to Top   www.natap.org